zbMATH — the first resource for mathematics

Resolution of subgrid microscale interactions enhances the discretisation of nonautonomous partial differential equations. (English) Zbl 1411.65122
Summary: Coarse grained, macroscale, spatial discretisations of nonlinear nonautonomous partial differential/difference equations are given novel support by centre manifold theory. Dividing the physical domain into overlapping macroscale elements empowers the approach to resolve significant subgrid microscale structures and interactions between neighbouring elements. The crucial aspect of this approach is that centre manifold theory organises the resolution of the detailed subgrid microscale structure interacting via the nonlinear dynamics within and between neighbouring elements. The techniques and theory developed here may be applied to soundly discretise on a macroscale many dissipative nonautonomous partial differential/difference equations, such as the forced Burgers’ equation, adopted here as an illustrative example.

65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI arXiv
[1] Arnold, L., Random dynamical systems, Springer Monographsin Mathematics, (2003), Springer Berlin Heidelberg
[2] Arnold, L.; Imkeller, P., Normal forms for stochastic differential equations, Probab. Theory Rel., 110, 559-588, (1998) · Zbl 0906.60048
[3] Aulbach, B.; Wanner, T., Integral manifolds for caratheodory type differential equations in Banach spaces, (Aulbach, B.; Colonius, F., Six Lectures on Dynamical Systems, (1996), World Scientific Singapore), 45-119 · Zbl 1016.34048
[4] Aulbach, B.; Wanner, T., Invariant foliations for caratheodory type differential equations in Banach spaces, (Martynyuk, A. A.; Lakshmikantham, V., Advances of Stability Theory at the End of the 20th Century, (1999), Taylor and Francis London), 45-119
[5] Aulbach, B.; Wanner, T., The hartman-grobman theorem for caratheodory-type differential equations in Banach spaces, Nonlin. Anal. Theor., 40, 1-8, 91-104, (2000) · Zbl 0953.34052
[6] Boxler, P., A stochastic version of the centre manifold theorem, Probab. Theory Rel., 83, 509-545, (1989) · Zbl 0671.58045
[7] Brown, D. L.; Bell, J.; Estep, D.; Gropp, W.; Hendrickson, B.; Keller-McNulty, S.; Keyes, D.; Oden, J. T.; Petzold, L.; Wright, M., Applied mathematics at the U.S. department of energy: past, present and a view to the future, A Report by an Independent Panel from the Applied Mathematics Research Community, (2008), United States Dept. of Energy Washington, DC, Technical report, , http://science.energy.gov/ /media/ascr/pdf/program-documents/docs/brown_report_may_08.pdf
[8] Chao, X.; Roberts, A. J., On the low-dimensional modelling of Stratonovich stochastic differential equations, Phys. A, 225, 62-80, (1996)
[9] Chorin, A. J.; Hald, O. H.; Kupferman, R., Optimal prediction and the Mori-zwanzig representation of irreversible processes, Proc. Nat. Acad. Sci., 97, 7, 2968-2973, (2000) · Zbl 0968.60036
[10] Chorin, A. J.; Stinis, P., Problem reduction, renormalization, and memory, Comm. App. Math. Comp. Sci., 1, 1, 1-27, (2006) · Zbl 1108.82023
[11] Coullet, P. H.; Elphick, C.; Tirapegui, E., Normal form of a Hopf bifurcation with noise, Phys. Lett. A, 111, 6, 277-282, (1985)
[12] Da Prato, G.; Zabczyk, J., Ergodicity for infinite dimensional systems, London Mathematical Society Lecture Note Series, 229, (1996), Cambridge University Press Cambridge · Zbl 0849.60052
[13] Dean, R. G.; Dalrymple, R. A., Water wave mechanics for engineers and scientists, (1991), World Scientific Singapore
[14] Dolbow, J.; Khaleel, M. A.; Mitchell, J., Pacific northwest national laboratory (U.S.), and united states. dept. of energy, Multiscale Mathematics Initiative: A Roadmap, (2004), Pacific Northwest National Laboratory Washington, DC, Technical Report, , http://science.energy.gov/ /media/ascr/pdf/research/am/docs/Multiscale_math_workshop_3.pdf
[15] Drolet, F.; Vinals, J., Adiabatic reduction near a bifurcationn in stochastically modulated systems, Phys. Rev. E, 57, 5036-5043, (1998)
[16] Drolet, F.; Vinals, J., Adiabatic elimination and reduced probability distribution functions in spatially extended systems with a fluctuating control parameter, Phys. Rev. E, 64, 026120, (2001)
[17] W.E. B. Engquist, X. Li, W. Ren, E. Vanden-Eijnden, The Heterogeneous Multiscale method: A Review. Technical report. 2004. http://www.math.princeton.edu/multiscale/review.pdf. · Zbl 1164.65496
[18] Foias, C.; Jolly, M. S.; Kevrekidis, I. G.; Titi, E. S., Dissipativity of numerical schemes, Nonlinearity, 4, 591-613, (1991) · Zbl 0734.65080
[19] Foias, C.; Titi, E. S., Determining nodes, finite difference schemes and inertial manifolds, Nonlinearity, 4, 135-153, (1991) · Zbl 0714.34078
[20] Fornberg, B., On the instability of the leap-frog and Crank-Nicolson approximations of a nonlinear partial differential equation, Math. Comput., 27, 45-57, (1973) · Zbl 0258.65092
[21] Gander, M. J.; Stuart, A. M., Space-time continuous analysis of waveform relaxation for the heat equation, SIAM J. Sci. Comput., 19, 6, 2014-2031, (1998) · Zbl 0911.65082
[22] Givon, D.; Kupferman, R.; Stuart, A., Extracting macroscopic dynamics: model problems and algorithms, Nonlinearity, 17, 6, R55, (2004) · Zbl 1073.82038
[23] Grad, H., Asymptotic theory of the Boltzmann equation, Phys. Fluids, 6, 147-181, (1963) · Zbl 0115.45006
[24] Haragus, M.; Iooss, G., Local bifurcations, center manifolds, and normal forms in infinite-dimensional dynamical systems, (2011), Springer London · Zbl 1230.34002
[25] Just, W.; Kantz, H.; Rodenbeck, C.; Helm, M., Stochastic modelling: replacing fast degrees of freedom by noise, J. Phys. A: Math. Gen., 34, 3199-3213, (2001) · Zbl 1057.82009
[26] Knobloch, E.; Wiesenfeld, K. A., Bifurcations in fluctuating systems: the center-manifold approach, J. Stat. Phys, 33, 611-637, (1983) · Zbl 0587.58033
[27] Mackenzie, T.; Roberts, A. J., Holistic finite differences accurately model the dynamics of the Kuramoto-Sivashinsky equation, ANZIAM J., 42(E), C918-C935, (2000) · Zbl 0977.65117
[28] MacKenzie, T.; Roberts, A. J., Holistic discretisation of shear dispersion in a two-dimensional channel, (Burrage, K.; Sidje, R. B., Proceedings of the 10th Computational Techniques and Applications Conference CTAC-2001, 44, (2003)), C512-C530 · Zbl 1123.76360
[29] MacKenzie, T.; Roberts, A. J., Accurately model the Kuramoto-Sivashinsky dynamics with holistic discretisation, SIAM J. Appl. Dyn. Syst., 5, 3, 365-402, (2006) · Zbl 1210.37063
[30] Murdock, J., Normal forms and unfoldings for local dynamical systems, Springer Monographs in Mathematics, (2003), Springer New York · Zbl 1014.37001
[31] Pavliotis, G. A.; Stuart, A. M., Multiscale methods: averaging and homogenization, Texts in Applied Mathematics, vol. 53, (2008), Springer New York · Zbl 1160.35006
[32] Pollett, P. K.; Roberts, A. J., A description of the long-term behaviour of absorbing continuous time Markov chains using a centre manifold, Adv. Appl. Probab., 22, 111-128, (1990) · Zbl 0714.60062
[33] Potzsche, C.; Rasmussen, M., Taylor approximation of integral manifolds, J. Dyn. Differ. Eqn., 18, 427-460, (2006) · Zbl 1106.34029
[34] Roberts, A. J., Low-dimensional modelling of dynamics via computer algebra, Comput. Phys. Commun., 100, 215-230, (1997) · Zbl 0927.65145
[35] Roberts, A. J., Holistic discretization ensures fidelity to burgers’ equation, Appl. Numer. Math., 37, 3, 371-396, (2001) · Zbl 0984.65090
[36] Roberts, A. J., Holistic projection of initial conditions onto a finite difference approximation, Comput. Phys. Commun., 142, 316-321, (2001) · Zbl 0991.65138
[37] Roberts, A. J., Derive boundary conditions for holistic discretisations of burgers’ equation, (Burrage, K.; Sidje, R. B., Proceedings of the 10th Computational Techniques and Applications Conference CTAC-2001, vol. 44, (2003)), C664-C686 · Zbl 1078.65565
[38] Roberts, A. J., A holistic finite difference approach models linear dynamics consistently, Math. Comput., 72, 247-262, (2003) · Zbl 1008.37047
[39] Roberts, A. J., A step towards holistic discretisation of stochastic partial differential equations, (Crawford, J.; Roberts, A. J., Proceedings of the 11th Computational Techniques and Applications Conference CTAC-20032003, 45, (2003)), C1-C15 · Zbl 1063.65511
[40] A.J. Roberts, Computer Algebra Derives discretisations of the Stochastically Forced Burgers’ Partial Differential Equation. Technical report, 2006, http://eprints.usq.edu.au/1322/.
[41] Roberts, A. J., Resolving the multitude of microscale interactions accurately models stochastic partial differential equations, LMS J. Comput. Math., 9, 193-221, (2006) · Zbl 1109.37044
[42] Roberts, A. J., Subgrid and interelement interactions affect discretisations of stochastically forced diffusion, (Read, W.; Roberts, A. J., Proceedings of the 13th Biennial Computational Techniques and Applications Conference, CTAC-2006, ANZIAM J., vol. 48, (2007)), C168-C187 · Zbl 1334.35452
[43] Roberts, A. J., Normal form transforms separate slow and fast modes in stochastic dynamical systems, Phys. A, 387, 12-38, (2008)
[44] Roberts, A. J., Model dynamics across multiple length and time scales on a spatial multigrid, Multiscale Model. Simul., 7, 4, 1525-1548, (2009) · Zbl 1180.65123
[45] A.J. Roberts, Normal Form of Stochastic or Deterministic Multiscale Differential Equations. Technical report, 2009, http://www.maths.adelaide.edu.au/anthony.roberts/sdenf.php.
[46] Roberts, A. J., Model emergent dynamics in complex systems, (2015), SIAM Philadelphia · Zbl 1330.34013
[47] Roberts, A. J.; MacKenzie, T.; Bunder, J. E., A dynamical systems approach to simulating macroscale spatial dynamics in multiple dimensions, J. Eng. Math., 86, 1, 175-207, (2014) · Zbl 1356.82024
[48] Samaey, G.; Kevrekidis, I. G.; Roose, D., The gap-tooth scheme for homogenization problems, Multiscale Model. Simul., 4, 278-306, (2005) · Zbl 1092.35009
[49] Sri Namachchivaya, N.; Lin, Y. K., Method of stochastic normal forms, Int. J. Nonlin. Mech., 26, 931-943, (1991) · Zbl 0762.58025
[50] Vanden-Eijnden, E., Asymptotic techniques for sdes, Fast Times and Fine Scales: Proceedings of the 2005 Program in Geophysical Fluid Dynamics, 65-72, (2005), Woods Hole Oceanographic Institution
[51] Venturi, D.; Karniadakis, G., Convolutionless Nakajima-zwanzig equations for stochastic analysis in nonlinear dynamical systems, Proc. R. Soc. A, 470, 2166, (2014) · Zbl 1371.60119
[52] Venturi, D.; Cho, H.; Karniadakis, G., Mori-zwanzig approach to uncertainty quantification, 1-36, (2016), Springer International Publishing Cham
[53] Wang, W.; Duan, J., A dynamical approximation for stochastic partial differential equations, J. Math. Phys., 48, 102701, (2007) · Zbl 1152.81629
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.